Alert archive / Iowa / River Flood Warnings in 2009
River Flood Warning 73, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 8, 2009, 2:46 PM CDT for Mahaska County, Marion County, Iowa. It took effect at Jun 8, 2009, 9:31 PM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2009, 2:46 PM CDT (19:46 UTC)
- In effect from
- Jun 8, 2009, 9:31 PM CDT
- Expired
- Jun 9, 2009, 7:00 PM CDT
- In force
- 21 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Skunk River near Oskaloosa (OOAI4).
- Action stage
- 18 ft
- Minor stage
- 24.5 ft
- Moderate stage
- 28.5 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05471500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 081946 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 246 PM CDT MON JUN 08 2009 .HEAVY RAINS FELL ACROSS THE UPPER REACHES OF THE SOUTH SKUNK RIVER BASIN SUNDAY EVENING WITH WIDESPREAD AMOUNTS ESTIMATED TO BE BETWEEN ONE AND THREE INCHES. WITH SOILS ALREADY RELATIVELY MOIST...RUNOFF FROM THE SOUTH SKUNK RIVER AND INDIAN CREEK WILL PUSH THE RIVER JUST ABOVE FLOOD STAGE AT OSKALOOSA EARLY TUESDAY. RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-091946- /O.NEW.KDMX.FL.W.0073.090609T1500Z-090610T2100Z/ /OOAI4.1.ER.090609T1500Z.090609T1800Z.090609T2100Z.NO/ 246 PM CDT MON JUN 08 2009 ...FLOOD WARNING IN EFFECT UNTIL TUESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE SOUTH SKUNK RIVER NEAR OSKALOOSA. * UNTIL TUESDAY. * AT 2:30 PM MONDAY THE STAGE WAS 13.6 FEET...AND STEADY. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 17 FEET. * FORECAST...RISE ABOVE FLOOD STAGE TUESDAY MORNING...AND CONTINUE RISING TO 17.1 FEET TUESDAY. FALL BELOW FLOOD STAGE TUESDAY. * IMPACT...AT 17 FEET...EXTENSIVE FLOODING OF AGRICULTURAL LAND BEGINS. $$ SMALL
4 follow-up statements
000 WGUS83 KDMX 090134 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 834 PM CDT MON JUN 08 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-100134- /O.EXT.KDMX.FL.W.0073.090609T0231Z-090610T2100Z/ /OOAI4.1.ER.090609T0231Z.090609T0600Z.090609T2100Z.NO/ 834 PM CDT MON JUN 08 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY... THE FLOOD WARNING CONTINUES FOR THE SOUTH SKUNK RIVER NEAR OSKALOOSA. * UNTIL TUESDAY. * AT 7:30 PM MONDAY THE STAGE WAS 16.6 FEET...AND RISING. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 17 FEET. * FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING...AND CONTINUE RISING TO 17.7 FEET TUESDAY MORNING. FALL BELOW FLOOD STAGE TUESDAY. $$
000 WGUS83 KDMX 090847 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 347 AM CDT TUE JUN 09 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-100847- /O.CON.KDMX.FL.W.0073.000000T0000Z-090610T2100Z/ /OOAI4.1.ER.090609T0218Z.090609T0830Z.090609T2100Z.NO/ 347 AM CDT TUE JUN 09 2009 ...FLOOD WARNING REMAINS IN EFFECT UNTIL TODAY... THE FLOOD WARNING CONTINUES FOR THE SOUTH SKUNK RIVER NEAR OSKALOOSA. * UNTIL TODAY. * AT 3:30 AM TUESDAY THE STAGE WAS 17.6 FEET...AND RISING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 17 FEET. * FORECAST...FALL BELOW FLOOD STAGE TODAY. $$ IAC117-185-100841- /O.EXT.KDMX.FL.W.0072.000000T0000Z-090610T0841Z/ /CHTI4.1.ER.090608T1512Z.090608T2300Z.090609T0841Z.NO/ 347 AM CDT TUE JUN 09 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL THIS MORNING... THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER NEAR CHARITON. * UNTIL THIS MORNING. * AT 2:30 AM TUESDAY THE STAGE WAS 15.1 FEET...AND FALLING. * MINOR FLOODING IS OCCURRING. * FLOOD STAGE IS 15 FEET. * FORECAST...FALL BELOW FLOOD STAGE THIS MORNING. $$
000 WGUS83 KDMX 091632 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1132 AM CDT TUE JUN 09 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-101632- /O.CON.KDMX.FL.W.0073.000000T0000Z-090610T2100Z/ /OOAI4.1.ER.090609T0218Z.090609T1100Z.090609T2100Z.NO/ 1132 AM CDT TUE JUN 09 2009 ...FLOOD WARNING REMAINS IN EFFECT UNTIL TODAY... THE FLOOD WARNING CONTINUES FOR THE SOUTH SKUNK RIVER NEAR OSKALOOSA. * UNTIL TODAY. * AT 10:30 AM TUESDAY THE STAGE WAS 17.6 FEET...AND STEADY. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 17 FEET. * FORECAST...FALL BELOW FLOOD STAGE TODAY. $$
000 WGUS83 KDMX 100000 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 700 PM CDT TUE JUN 09 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-100030- /O.CAN.KDMX.FL.W.0073.000000T0000Z-090610T2100Z/ /OOAI4.1.ER.090609T0218Z.090609T1100Z.090609T2213Z.NO/ 700 PM CDT TUE JUN 09 2009 ...FLOOD WARNING IS CANCELLED... THE FLOOD WARNING IS CANCELLED FOR THE SOUTH SKUNK RIVER NEAR OSKALOOSA. * AT 6:30 PM TUESDAY THE STAGE WAS 16.7 FEET...AND FALLING. * FELL BELOW FLOOD STAGE AT 5:13 PM TUESDAY. * NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST. * FLOOD STAGE IS 17 FEET. * FORECAST...FALL TO 12.8 FEET THURSDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 8, 12:59 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 8, 12:59 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1259 PM CDT MON JUN 8 2009 .UPDATE... ALTHOUGH CLOUDS WILL LINGER THROUGHOUT THE DAY...REMOVED ALL MENTION OF PRECIP WITH MORNING UPDATE. ALSO ADDED 18Z TAF DISCUSSION. && .DISCUSSION... .SFC LOW NOW JUST TO THE W OF KDSM AND MOVG NEWD. OCFNT XTDG EWD FM LO TO NR KDSM...THEN CDFNT SLIDES SSWD FROM THERE. WRMFNG XTNDS TO THE KDVN AREA. OCCUSION HAS LMTD THE TSRA DVLPMT AND FINAL ROUND IS LFGT NEWD ACRS THE SWA NOW. FEEL THE TIMING AND PCPN AREA OF THE GFS LOOKS GUD ON THIS. WILL PULL MOST OF PCPN OUT OF CWA BY 18Z. TEMPS WL BE COOL TDA WITH XTNSV LO CLDS BHND SFC LOW AND NLY FLOW OF COOL AIR FROM THE POOL TO THE N. RELATIVELY QUITE WX TNGT INTO TUE. NXT WX SYS TO AFFECT IA WL BE THE LOB ROTATING ARND THE VORTEX IN S CNTRL CAN. THAT IS SLATED TO AFFECT US TUE NGT IT WED NGT. THIS SYS IS MORE OF A COOL SEASON SYS AND IS NOT LKLY TO PRODUCE SVR WX OVR THE CWA THIS TIME ARND WITH IA BEING IN THE COOL SECTOR OF THE SYS. LWRD TEMPS FOR WED A FEW DEG BASED ON THE CLOUDS AND RAN IN THE AREA. MAXES LKLY TO BE AOB 70 MOST AREAS. NO OTR SIG CHNGS TO GOING FCST WITH ACTV WX THRU THE NGT. && .AVIATION...08/18Z RAIN HAS ENDED ACROSS ALL SITES LEAVING BEHIND MAINLY MVFR CIGS OUTSIDE OF SPOT IFR CONDITIONS AT MCW. EXPECT CIGS TO GRADUALLY RISE THIS AFTERNOON AS CLOUDS BECOME MORE CELLULAR IN JUNE SUN...BUT STILL REMAIN MVFR. CONFIDENCE DECREASES SOMEWHAT BY THIS TIME WITH UNCERTAINTY ON WHETHER CIGS WILL DISSIPATE WITH LOSS OF SUN...OR WHETHER MOISTURE IS DEEP ENOUGH TO REMAIN INTO THE EVENING. HAVE SIDED WITH CLIMATOLOGY AT THIS POINT AND DISSIPATION. WITH MOIST SOILS FROM OVERNIGHT RAINS...ALSO ADDED MENTION OF MVFR FOG OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MS JUN 09/REV/BSS
Hazardous weather outlook, Jun 8, 5:20 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT MON JUN 8 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 520 AM CDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED NON-SEVERE THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST BY EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL SPREAD INTO SOUTHWEST IOWA TUESDAY EVENING...AND OVERSPREAD THE STATE WEDNESDAY INTO WEDNESDAY NIGHT. THUNDERSTORMS WILL BE MOST NUMEROUS FROM INTERSTATE 80 SOUTH. SEVERE WEATHER IS NOT EXPECTED. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE SATURDAY NIGHT AND CONTINUE INTO SUNDAY. AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Jun 8, 8:49 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 AM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM HAIL 3 W CUMBERLAND 41.27N 94.93W
06/07/2009 E2.00 INCH CASS IA PUBLIC
PUBLIC REPORT RELAYED TO KCCI TV.
&&
DELAYED REPORT
RPKLocal storm report, Jun 8, 11:43 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG BLOOMFIELD 40.75N 92.42W
06/07/2009 DAVIS IA BROADCAST MEDIA
KMEM RADIO REPORTED THAT THE DAVIS COUNTY COURTHOUSE AND
SEVERAL BUSINESSES HAD SHATTERED WINDOWS AND A LOCAL HIGH
SCHOOL HAD A PARTIAL ROOF COLLAPSE.
&&
JHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:06 PM CDT | Tornado Warning | DMX | Polk | 24 min |
| Jun 7, 7:08 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 37 min |
| Jun 7, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 51 min |
| Jun 7, 8:40 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Grundy, Marshall, Tama | 2 hr |
| Jun 7, 8:58 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 33 hr |
| Jun 7, 9:55 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
| Jun 7, 11:22 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| Jun 7, 11:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 38 min |
| Jun 8, 12:02 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 43 min |
| Jun 8, 12:19 AM CDT | Areal Flood Advisory | DMX | Ringgold, Union | 5 hr |
| Jun 8, 12:38 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 21 min |
Nearby
River Flood Warnings in Iowa, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.